Montana, 2006

High Wind in Montana, December 25, 2006

December 25, 2006 · NWS BYZ · 2 events in 2 counties and zones

Another in a series of strong upper level disturbances moved over the state. This disturbance, combined with tight pressure gradients across the Western zones, brought another day of high winds to the Livingston and Beartooth/Absaroka foothills areas.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Another in a series of strong upper level disturbances moved over the state. This disturbance, combined with tight pressure gradients across the Western zones, brought another day of high winds to the Livingston and Beartooth/Absaroka foothills areas. The following two reports were received: 56 mph sustained winds in Livingston and a 76 mph wind gust 2S Nye.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 24, 8:36 PM MST, 5 hours 39 minutes earlier.

Area forecast discussion, Dec 24, 8:36 PM MST, 5 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
836 PM MST SUN DEC 24 2006

.SHORT TERM...VALID FOR MON AND TUE...

PROGRESSIVE WEATHER PATTERN HAS TAKEN SHAPE OVER THE AREA WITH
ANOTHER WAVE MOVING INTO BC THIS EVENING GENERATING PRESSURE FALLS
OVER ALBERTA. HIGH PRESSURE OVER THE SNAKE RIVER PLAIN IS SETTING
UP THE PATTERN FOR GAP FLOW WINDS BUT A QUICK COOL OFF IN THE
GALLATIN VALLEY HAS GENERATED A WESTERLY WIND FOR LVM...KEEPING
SPEEDS DOWN FOR NOW. TEMPERATURES HAVE COOLED OFF QUICKLY TONIGHT
BUT THINK THAT THE BOTTOM MAY BE NEAR AS MOST LOCATIONS WILL
RESPOND TO THE PRESSURE FALLS AND MIXING WILL KEEP TEMPS FROM
FALLING MUCH AFTER MIDNIGHT. LATEST BUFKIT SHOWS INVERSION ALOFT
AROUND 750 MB AT LVM HANGING TOUGH ALL DAY CHRISTMAS SO THIS COULD
BE A FAIRLY STRONG GAP WIND EVENT...ESPECIALLY IN THE MORNING.
CURRENT FORECAST ON TRACK WITH CLOUD COVER INCREASING AFTER
MIDNIGHT. NO UPDATES. BORSUM

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...

EARLY PART OF THE EXTENDED PACKAGE A CHALLENGING ONE. BOTH THE
ECMWF AND THE GFS PUSH AN APPROACHING WESTERN TROUGH INTO THE
GREAT BASIN ON WEDNESDAY. THIS WILL SEND ENERGY INTO THE WESTERN
HALF OF THE FORECAST AREA. THEN THE DIFFERENCES COME INTO PLAY.
BOTH MODELS SPLIT THE TROUGH WEDNESDAY NIGHT AND THURSDAY BUT THE
GFS KEEPS MORE ENERGY IN THE NORTHERN BRANCH AND ACTUALLY CUTS
OFF A 700MB LOW OVER NORTHEAST WYOMING. THIS SPREADS QUITE A BIT
OF QPF OVER THE FORECAST AREA DURING THIS PERIOD WITH AN INVERTED
SURFACE TROUGH SHIFTING ACROSS. THE ECMWF ON THE OTHER HAND
DRIVES MOST OF THE ENERGY INTO THE BASE ON THE TROUGH AND DROPS
THE UPPER LOW INTO SOUTHERN NEW MEXICO. BELIEVE THE ECMWF IS THE
BEST SOLUTION BASED ON THE LAST SPLITTING TROUGH A FEW DAYS AGO.
THE ECMWF DOES BRING STRONGER ENERGY ACROSS THE STATE IN THE
NORTHERN BRANCH FROM THE PREVIOUS RUN...SO DID RAISE POPS TO
SCATTERED WEDNESDAY NIGHT INTO THURSDAY. RIDGING MOVES IN
THURSDAY NIGHT AND FRIDAY FOR DRYING WEATHER. NEXT UPSTREAM
TROUGH MOVES INLAND SATURDAY AND TRANSLATES INTO SOUTHWEST FLOW
OVER MONTANA. TROUGH SHOULD MOVE INTO THE GREAT BASIN SUNDAY.
TROUGH PROGGED TO WEAKEN A BIT...SO LEFT POPS OUT OF THE PLAINS
BUT KEPT THEM IN THE MOUNTAINS. HUMPHREY

&&

.AVIATION...

SKIES WILL BE MOSTLY CLEAR OVERNIGHT WITH JUST A FEW HIGH CLOUDS
OVERHEAD ...MAINLY ACROSS THE WESTERN HALF OF THE FORECAST AREA.
VFR CONDITIONS WILL PREVAIL THROUGHOUT THE NIGHT.
HOWEVER...SOUTHWEST WINDS WILL INCREASE IN THE KLVM AND
BEARTOOTH/ABSAROKA FOOTHILLS AREAS WITH GUSTS AROUND 65 KTS
POSSIBLE.  HOOLEY

&&

.PRELIMINARY POINT TEMP/POPS...

    MON     TUE     WED     THU     FRI     SAT     SUN
-----------------------------------------------------------
BIL 021/041 028/043 022/041 020/035 017/032 019/033 021/035
    00/B    12/O    02/S    33/S    20/B    00/B    00/B
LVM 024/039 029/041 024/041 019/034 019/036 014/037 024/038
    02/W    22/S    02/S    33/S    22/S    22/S    22/S
HDN 016/045 024/045 018/041 017/040 014/036 014/036 016/038
    00/B    22/O    02/S    33/S    30/B    00/B    00/B
MLS 012/040 024/043 018/037 014/032 014/034 014/034 016/036
    00/B    20/B    00/B    23/S    30/B    00/B    00/B
4BQ 010/039 022/043 019/041 015/035 015/032 016/031 017/035
    00/B    20/B    00/B    33/S    30/B    00/B    00/B
BHK 011/037 020/040 016/036 014/029 012/032 014/033 013/034
    00/B    00/B    00/B    23/S    30/B    00/B    00/B
SHR 010/042 023/042 014/040 017/036 013/034 011/033 016/038
    00/B    12/S    02/S    33/S    30/B    00/B    00/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MST MONDAY FOR ZONES
      65-66.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Dec 24, 3:02 PM MST, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
302 PM MST SUN DEC 24 2006

MTZ028>042-056>058-063>068-WYZ098-099-252215-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
302 PM MST SUN DEC 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG SOUTHWEST WINDS WILL DEVELOP ALONG THE BEARTOOTH FRONT
TONIGHT. GUSTS TO 75 MPH ARE EXPECTED NEAR LIVINGSTON AND NYE
AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG SOUTHWEST WINDS WILL CONTINUE ALONG THE BEARTOOTH FRONT ON
CHRISTMAS DAY. THOSE TRAVELING WEST ON INTERSTATE 90 CAN EXPECT
SEVERE CROSS WINDS FROM SPRINGDALE TO LIVINGSTON.

A STORM SYSTEM OVER THE CENTRAL ROCKIES HAS THE POTENTIAL TO BRING
SOME ACCUMULATING SNOW TO THE AREA WEDNESDAY NIGHT AND THURSDAY.
AT THIS TIME IT IS VERY UNCLEAR HOW EXACTLY THIS STORM WILL
EVOLVE...SO PLEASE MONITOR FUTURE FORECASTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JKL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Livingston Area

When
December 25, 2:15 AM MST to 10:00 AM MST
Where
Livingston Area forecast zone
Measured
49 kt (56 mph) measured sustained
Reported by
ASOS
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

High Wind, Beartooth Foothills

When
December 25, 7:20 AM MST to 10:00 AM MST
Where
Beartooth Foothills forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.742, -109.668 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 6077, 6078.